side effects

Options
Kazenmax
Kazenmax Member Posts: 463 Member

6 days out since my first infusion of folfiri / avastin. I wore my pump for 46 hours. Day 1 was not too awful. Day 2 was pretty good. I figure all the steroids and meds were still working.

The rest of the time I'm tired, nauseous, blah. yesterday I was vomiting a little. 

When does it get better? It's like I've had a serious case of flu for a week. 

This is the first of 12 treatments. Not sure if it continues like this that I will be able to endure. Any tips?

Thanks

k

Comments

  • abrub
    abrub Member Posts: 2,174 Member
    Options
    Get your anti-nausea meds

    and start them before you get sick.  Just take them on schedule for a few days.  That should help a lot.  Fatigue is part of the process. Tell your dr and chemo nurses about all side effects.  They'll advise you on how to mitigate them.

    Alice

  • abita
    abita Member Posts: 1,152 Member
    Options
    The two days after the

    The two days after the disconnect from take home chemo were the worst for me. My doctor warned me, so I think same for most. I do get indigestion even though I am very hungry. When this happens, I eat a little bit, and give it time to move to my stomach, then eat more. I also chew very thoroughly. For me, the fatigue gets better each day after the 2 days. I don't sleep much on the pump, so not sure if that adds to it. I have even fallen asleep waiting for the nurse to disconnect me I get so tired. The 13th and 14th day of round, I have the energy to do errands, although, I need a nap when I get home. So, take hope in that as the 14 days progress, it gets a little better each day, then starts over with next infusion. I plan what I need to do on day 13 and 14 to carry me through that first week of extreme fatigue. 

  • abita
    abita Member Posts: 1,152 Member
    Options
    abita said:

    The two days after the

    The two days after the disconnect from take home chemo were the worst for me. My doctor warned me, so I think same for most. I do get indigestion even though I am very hungry. When this happens, I eat a little bit, and give it time to move to my stomach, then eat more. I also chew very thoroughly. For me, the fatigue gets better each day after the 2 days. I don't sleep much on the pump, so not sure if that adds to it. I have even fallen asleep waiting for the nurse to disconnect me I get so tired. The 13th and 14th day of round, I have the energy to do errands, although, I need a nap when I get home. So, take hope in that as the 14 days progress, it gets a little better each day, then starts over with next infusion. I plan what I need to do on day 13 and 14 to carry me through that first week of extreme fatigue. 

    and speak to your oncologist

    and speak to your oncologist about better nausea medicine. I have not needed mine, but mine gave me two different ones in case one didn't work, so I think that if the one you have doesn't work, they can find one that does. And they did tell me not to be a hero. 

  • airborne72
    airborne72 Member Posts: 300 Member
    Options
    Similar Experience

    Kazenmax:

    I received FOLFOX6 with the same dosage/infusion cycle as you.  For me, it was not until the "disconnect" until I really felt poorly.  As you described, it was like having the flu.  The residual effects increased in strength after each cycle.

    As a caveat, I need to point out that I only submitted to 3 infusion cycles.  That was when I said "no more."  My strength was rapidly decreascing as well as my weight. 

    My cancer was stage II.  I read lots of literature that indicated that adjuvant chemo for stage II is not necessarily warranted, so I decided to cease and desist after only three infusion cycles.  Maybe I was just convincing myself that further chemo was not needed.  Who knows?  What I do know is that I am currently NED.

    Knowing what your physical reaction will be during infusion and then after the disconnect enables you to be prepared.  Just knowing this increases your ability to deal with it.

    Good luck. 

    Jim

  • Annabelle41415
    Annabelle41415 Member Posts: 6,742 Member
    Options
    Disconnect

    During infusion I'd be awake but disconnect was total crash for me.  It took me days after to feel a little normal and felt fine until the next infusion.  You will notice that this "feel good" stretch will lessen as you get more infusions.  There are some people that can work all the way through treatments and others that don't tolerate it as well.  Use your meds for sickness and if they don't work ask for something different.  Hope you can get to feel better before next infusion.

    Kim

  • Kazenmax
    Kazenmax Member Posts: 463 Member
    Options
    Thanks everyone

    I am taking compazin for nausea. It knocks me out. I will talk to my oncologist and see if we can't lower the dosage of chemo and still be in range. It's pretty rough.

    k

  • myAZmountain
    myAZmountain Member Posts: 417 Member
    edited June 2018 #8
    Options
    Kazenmax I empathise greatly

    Kazenmax I empathise greatly with you--the chemo is hitting me hard too.  I am actually skipping a cycle (have completd 3 of Folfox/Avastin) primarily because my port got infected and had to be removed a few days ago. I got to skip this weeks infusion , my doc is out of town next week so I will get next cycle on the 11th. And I am rejoicing! Besides extreme fatigue I have had neverending mouthsores and lip sores, Hypertension, neuropathy, my skin is all blistered up from the 5FU--skin peel from the inside out, And usuall only have one or two good days before hit again . I think they should build in a break --I am so happy to think my sores might actually heal up before round 4!! 

  • Phoenix_66
    Phoenix_66 Member Posts: 118
    Options
    I was on great nausea meds

    After I started having such a tough time with nausea and the meds they had originally given me didn't work, my onc switched me to Emend to control the nausea and it worked great. Emend is expensive but works as a preventative medicine before you ever get nauseated. Unfortunately for me the other side effects increased in intensity the more treatments I had but everyone handles chemo differently. 

  • Slow-runner
    Slow-runner Member Posts: 55 Member
    Options
    Down for the count for three days

    My husband had been receiving Folfox from Sept to April then switched to Folfuri.  In the beginning he would be okay during the 46hr infusion but exhausted and flu-like for three days.  The first couple of treatments were the worst and then got better.  He actually had a treatment or two that weren't really bad. In April and May he had a chemoembolization done to his liver and that was tough, very fatigued, a lot of pain. He will continue with the Folfuri tomorrow (had skipped a treatment due to fatigue). He is stage iv with liver/lung mets.  His CEA originally was 1550 now 113.

  • Joan M
    Joan M Member Posts: 409 Member
    Options
    Kazenmax said:

    Thanks everyone

    I am taking compazin for nausea. It knocks me out. I will talk to my oncologist and see if we can't lower the dosage of chemo and still be in range. It's pretty rough.

    k

    Zofran woks best for me

    I have both 4mg and 8mg tablets that dissolve in your  mouth.  My doctor said I can take compazine and also take Zofran every 4 to 6 hours.  He told me not to take more than 4 doses per day.  Maybe better clarify with your doctor how much to take.

    Good luck!

  • Mommy T
    Mommy T Member Posts: 8
    edited July 2018 #12
    Options
    Hang in there!

    My body hit hard about the 4th cycle.  It is like the chemo builds up in your body.  Hang in there! After your first cycle, you will know what to expect.  I realized then I needed help with anxiety. I had no vomiting but I was on one hell of a cocktail. I had two anti-nausea pills just for home and they worked. I had extreme fatigue on my 3-6 day, my disconnect day was the start of it.   Couldn't wait for them to pull it out of my port. Just felt blahhh and had normal side-effects to deal with. I too was at home with chemo for 48 hours after my first day of Oxaliplatin. They say that the 46-48 hour long infusion helps minimize the side-effects. I truly am thankful for new research - can't imagine what it is like 10 - 20 years ago. Everyones body is different. Sleep when your body is tired. I realized looking ahead at the visits got me sick to my stomach. Just take one day at a time.

  • kim_dude
    kim_dude Member Posts: 7
    Options
    Folfiri side effects

    I don't get nauseau from FOLFIRI w/ Avastin (I get round 13 tomorrow) very often but I do get mouth and throat ulcers, which I would happily trade for nausea. I also use THC every day, which over the course of almost 2 years, has managed my side effects (except the ulcers and neuropathy from Oxaliplatin) pretty well. Just ask yourself if the side effects are worse than the cancer. You'd be amazed what you can tolerate if the drugs are working.

  • Kazenmax
    Kazenmax Member Posts: 463 Member
    Options
    thanks everyone

    I went for my second treatment and saw a different oncologist. I asked if we could lower the dosage. He listened to my history and recommended dropping the irinotecan as that's the stuff that is causing the nausea. He said that since i'm currently cancer free, he would recommend it to my doctor. and since my counts were low we skipped my treatment.

    i feel great today! lol. of course it's been 3 weeks since my last treatment. 

    So I will discuss the path forward with my oncologist. Hoping he agrees but whatever he says, i will do. I wish I could get THC but it's not easy in Maryland. I may ask him about that.

    keep the faith everyone!

    k